Alert archive / Texas / Flood Watches in 2016
Flood Watch 2, NWS Amarillo, TX
NWS Amarillo, TX issued this flood watch at Aug 25, 2016, 2:30 PM CDT for 6 counties in Texas. It took effect at Aug 25, 2016, 4:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2016, 2:30 PM CDT (19:30 UTC)
- In effect from
- Aug 25, 2016, 4:00 PM CDT
- Expired
- Aug 26, 2016, 4:05 AM CDT
- In force
- 12 hr
- Issued by
- NWS Amarillo, TX
- Flood severity
- None
Counties Armstrong County, TX, Collingsworth County, TX, Donley County, TX, Gray County, TX, Hemphill County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 98 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
826 WGUS64 KAMA 251930 FFAAMA URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE AMARILLO TX 230 PM CDT THU AUG 25 2016 TXZ010-014-015-018>020-261200- /O.NEW.KAMA.FA.A.0002.160825T2100Z-160826T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HEMPHILL-GRAY-WHEELER-ARMSTRONG-DONLEY-COLLINGSWORTH- INCLUDING THE CITIES OF...CANADIAN...PAMPA...SHAMROCK...WHEELER... CLAUDE...CLARENDON...WELLINGTON 230 PM CDT THU AUG 25 2016 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLOOD WATCH FOR THE SOUTHEAST TEXAS PANHANDLE...INCLUDING THE FOLLOWING COUNTIES...ARMSTRONG...COLLINGSWORTH...DONLEY...GRAY... HEMPHILL AND WHEELER. * THROUGH FRIDAY MORNING * RUNOFF FROM HEAVY RAIN MAY CAUSE AREAS OF FLOODING AND FLASH FLOODING THROUGH EARLY FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$ GOEHRING
1 follow-up statement
434 WGUS64 KAMA 260905 FFAAMA FLOOD WATCH NATIONAL WEATHER SERVICE AMARILLO TX 405 AM CDT FRI AUG 26 2016 TXZ010-014-015-018>020-261015- /O.CAN.KAMA.FA.A.0002.000000T0000Z-160826T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HEMPHILL-GRAY-WHEELER-ARMSTRONG-DONLEY-COLLINGSWORTH- INCLUDING THE CITIES OF...CANADIAN...PAMPA...SHAMROCK...WHEELER... CLAUDE...CLARENDON...WELLINGTON 405 AM CDT FRI AUG 26 2016 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR A PORTION OF THE TEXAS PANHANDLE HAS BEEN CANCELLED. THUNDERSTORM ACTIVITY HAS DIMISHED WITH A FEW LINGERING SHOWERS OVER THE WATCH AREA. ADDITONAL RAINFALL OF LESS THAN ONE TENTH OF AN INCH IS EXPECTED WITH THESE SHOWERS. FLOODING IS NO LONGER ANTICIPATED. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flood watch went out at Aug 25, 12:45 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 25, 12:45 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1245 PM CDT THU AUG 25 2016 .AVIATION... Complicated setup will keep confidence low for the 18Z TAF issuance. MVFR ceilings persist over all terminals with scattered decks for KAMA and KDHT. Can't rule out ceilings briefly going broken or overcast to lower categories for KAMA and KDHt over the first couple of hours of this cycle. The next concern for the terminals comes in the form of convection to impact KAMA, KGUY, and possibly KDHT this afternoon and evening. Have given best estimate for the onset of convection at the terminals with the best, and earliest, chances residing at KAMA. KGUY also have a chance for convection later on this evening towards the 06z hours. KDHT has a chance as well but those chances rely on mountain convection to hold together long enough to reach the terminal much later tonight. Convection is likely to persist through the better part of the overnight hours before diminishing early Friday morning. MVFR to IFR ceilings will likely last until 15z given residual low level moisture from the anticipated convection. && .PREV DISCUSSION... /Issued 646 AM CDT THU AUG 25 2016/ AVIATION... For the 12Z TAFs, the potential exists for another round of showers and thunderstorms to develop over the region later today and tonight as a cold front remains in the vicinity and the atmosphere remains moist and unstable. Have continued with PROB30 groups for all terminal sites for mainly late this afternoon into the evening hours. Current observations and short range models suggest maintaining IFR to MVFR cigs at KGUY for this morning, then improving to VFR in the afternoon. Andrade PREV DISCUSSION... /Issued 411 AM CDT THU AUG 25 2016/ DISCUSSION... Upper level analysis shows ridge of high pressure over the southeast CONUS and an upper level low pushing east over southern Manitoba. Return flow is evident on water vapor satellite with southwesterly flow over west Texas as a shortwave moves through New Mexico. Increased 500mb SW winds are progged to extend southwest over portions of western Texas through the day. Some ageostrophic response to this feature may help bolster convection in the south and east zones later today. At the surface...at 09z showers and a few storms are moving northeast with most of the activity over the southeast Texas Panhandle along a frontal boundary. Winds have shifted to the northwest behind the frontal boundary oriented SW-NE from near Lubbock, TX to Elk City, OK. Temperatures are in the low to mid 60s along the northern and western zones while our far southern and eastern zones are in low 70s with dew points in the high 50s to mid 60s. High resolution models along with medium range guidance suggest some decrease in storm coverage through the morning hours with the exception of the southeastern zone along and ahead of the frontal boundary. As the day progresses...this front will continue to be the focus for thunderstorm development...especially with day time heating. Decent Theta-E advection on the south side of front will help destabilize the environment enough for strong storms and perhaps a brief severe storm or two. The main threat will be strong wind gusts with inverted-v type soundings. Shear may be strong enough beneath increased 500mb flow and east/southeast surface flow to support a few isolated one inch hail events. Otherwise...localized flooding is possible with some training of storms along boundary and 10-20kt thunderstorm motion. Temperatures will struggle to get out of 70s in the northern zones with cloud cover and being north of front. Areas south of front should get into the low to mid 80s. For the rest of the week...storms are possible just about each day with continued return flow and weak disturbances moving off main trough over western CONUS. Temperatures will stay around average with 80s and a few 90s. Long term models have trough lifting to the northeast by the weekend with more zonal flow across the northern CONUS this weekend into early next week. This results in very weak upper flow over the southern plains as high pressure tries to build in. At this time it looks like enough moisture will be available for at least some diurnal convection with weak subsidence aloft. By mid to late next week a more substantial upper ridge starts building in which should put a damper on precip chances. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 14/15
Hazardous weather outlook, Aug 25, 4:21 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 421 AM CDT THU AUG 25 2016 OKZ001>003-TXZ001>020-252130- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 421 AM CDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG TO MARGINALLY SEVERE WITH THUNDERSTORM WIND GUSTS TO AROUND 60 MPH AND HAIL UP TO QUARTER SIZE BEING THE PRIMARY THREATS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED THUNDERSTORM WILL BE POSSIBLE FRIDAY THROUGH FRIDAY NIGHT. SOME OF THE STORMS MAY BECOME STRONG TO MARGINALLY SEVERE WITH THE MAIN HAZARDS BEING DAMAGING THUNDERSTORM WIND GUSTS TO AROUND 60 MPH AND SMALL HAIL. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN FLOODING OR FLASH FLOODING. THUNDERSTORM CHANCES PERSIST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WHILE AN ISOLATED STRONG STORM CANNOT BE RULED OUT...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 25, 2:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT THU AUG 25 2016
TXZ019-252000-
DONLEY TX-
230 PM CDT THU AUG 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONLEY COUNTY UNTIL
300 PM CDT...
AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF CLARENDON...MOVING NORTH AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARENDON AND GREENBELT LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3491 10109 3502 10109 3502 10080 3481 10087
3479 10092 3479 10105
TIME...MOT...LOC 1930Z 181DEG 10KT 3485 10098
14The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:30 PM CDT | Special Weather Statement | AMA | Donley | 30 min |
| Aug 25, 2:41 PM CDT | Special Weather Statement | AMA | Donley | 34 min |
| Aug 25, 2:56 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 64 min |
| Aug 25, 3:10 PM CDT | Special Weather Statement | AMA | Armstrong | 50 min |
| Aug 25, 3:19 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 56 min |
| Aug 25, 4:08 PM CDT | Special Weather Statement | AMA | Armstrong | 67 min |
| Aug 25, 4:14 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 61 min |
| Aug 25, 4:44 PM CDT | Special Weather Statement | AMA | Randall | 61 min |
| Aug 25, 5:19 PM CDT | Special Weather Statement | AMA | Donley | 26 min |
| Aug 25, 5:26 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 45 min |
| Aug 25, 5:47 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Aug 25, 6:42 PM CDT | Special Weather Statement | AMA | Deaf Smith | 63 min |
| Aug 25, 6:57 PM CDT | Special Weather Statement | AMA | Potter | 63 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.